Combating Rituximab-Induced Side Effects

December 14, 2016

I currently have a 77-year-old non-Hodgkin lymphoma patient that recently started bendamustine/rituximab combination therapy. After increasing the intravenous rituximab rate per protocol, she developed chills.

I work in a fairly robust comprehensive cancer center with up to 75 infusional treatments on any given day. We infuse our fair share of drugs with the potential for hypersensitivity reactions. The nurse practitioners are typically the first to respond to these sometimes emergent situations. Reactions have become more and more common with the increased use of monoclonal antibodies (mAbs). Perhaps one of the first and most widely used mAb is rituximab (Rituxan). 

I currently have a 77-year-old non-Hodgkin lymphoma patient that recently started bendamustine (Treanda)/rituximab combination therapy. After increasing the intravenous (IV) rituximab rate per protocol, she developed chills. The infusion was stopped and 25 mg of IV merperidine (Demerol) was administered. Her chills continued and hypertension followed, and hydrocortisone (Solu-Cortef) 100 mg IV was given. Her chills resolved, blood pressure improved, and the infusion was started back 40 minutes later with no further issues.

When she presented for cycle 2, the decision was made to give her hydrocortisone 100 mg IV as a premedication upfront-in addition to the already ordered diphenhydramine (Benadryl) 50 mg, famotidine (Pepcid) 20 mg, and dexamethasone 12 mg IV. It was our hope that premedicating her more heavily would prevent a recurrent reaction. Now let me just stop for a second and say that our staff takes pride in the fact that we are able to get most patients through high-risk treatments, even when there is the occasional reaction.

Unfortunately, this time around my patient did not fare so well. She first developed restlessness in her legs, which we felt was related to the higher dose of diphenhydramine given. She then developed facial itching and sneezing. Because she was already having what was felt to be adverse side effects from the diphenhydramine, additional diphenhydramine was not an option. I therefore opted to give her famotidine 20 mg IV, as this is a different antihistamine in the form of a histamine H2 receptor-antagonist. We waited 15 minutes, at one point with the patient improving, but then she reverted back to more itching and facial flushing. It was at this point that I opted to give her hydroxyzine (Vistaril) 25 mg via intramuscular injection. Thankfully she returned to baseline about 30 minutes later.

At this point, I was very hopeful we could restart her infusion. However, in collaborating with her physician, we discussed that if she were to react again, we would really have no good options for treating the reaction considering all the medications she had already received. Therefore, we made the decision to continue her on bendamustine alone given on cycle days 1 and 2 with no further rituximab.

It is always tough when you know a patient could benefit from a particular treatment, but their body just cannot tolerate it. In the end, her safety was the top priority.